Abstract

Warfarin-induced skin necrosis (WISN) is a dangerous and rare complication 0.01–0.1% of patients, typically occurs in middle-age between the 3rd and 10th days after initiation of therapy, it is characterised by the lack of vascular or perivascular inflammation; early histology shows cutaneous infarcts, haemorrhages of precapillary arterioles, fibrin deposit in the postcapillary venules within the walls, absence of arterioral thrombosis which are distinctive features. We have studied two patients: a 48-years old women with AF, and a 59 years old women with deep vein thrombosis treated with warfarin (INR of 2.5–3.0 was achieved). Clinically the patients developed pain and paresthesia, erythematous flush and hemorrhagic bullae and full-thickness with skin necrosis, the patients developed ecchymoses and purpura 2 weeks later the beginning of therapy, There were multiple and symmetric lesions reported over lower abdomen and upper extremities, buttocks, thighs, breast and areas of increased subcutaneous fat, painful lesions occurred suddenly. The disorder occurs more commonly in individual who are overweight, and/or with an underlying thrombophilia. The laboratory screen demonstrated ATIII, antinuclear antibody, ANCA, absence of anticardiolipin antibodies, and C- and S-protein deficiency, one patients had factor V-Leiden mutation. The differential diagnosis is with necrotizing fascitis, venous gangrene, heparin induced thrombocytopenia, Fournier’s gangrene, purple toe syndrome, cryofibrinogenemia. The management was conservative, warfarin was discontinued, intravenous heparin was started (2mg/Kg/day), fresh frozen plasma was given with corticosteroids; as an alternative, long term therapy included fondaparinux. Surgical debridement of the necrotic tissue is needed usually, followed by secondary healing, split thickness skin autograft or flap.

Disclosures: No relevant conflicts of interest to declare.

Author notes

Corresponding author